Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Fort Worth, TX

June 6, 2004Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 6, 2004, 6:08 PM CDT for Grayson County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Jun 6, 2004, 8:00 PM CDT
In force
112 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 062311
FFWFTW
TXC181-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 608 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE SOUTHWEST HALF OF  
  GRAYSON COUNTY OR FROM 9 MILES SOUTHWEST OF SHERMAN...SOUTHWEST TO 
  WHITESBORO..TIOGA AND GUNTER...MOVING NORTHEAST AT 5 TO 10 MPH.    
  THIS ACTIVITY HAS ALREADY PRODUCED RAINFALL IN EXCESS OF 2 TO 3    
  INCHES BETWEEN HOWE AND TIOGA...WITH ANOTHER 1 TO 3 INCHES         
  POSSIBLE THROUGH 8 PM...AS ACTIVITY FURTHER TO THE SOUTHWEST OVER  
  DENTON COUNTY MOVES INTO THE AREA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE DENISON...HENDRIX AND
  POTTSBORO

EXCESSIVE RUNOFF FROM THIS CLUSTER OF STORMS WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3358 9687 3345 9672 3405 9584 3430 9615

$$
2 follow-up statements
000 
WGUS74 KFWD 070000
FFSFTW
TXC181-070100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
657 PM CDT SUN JUN 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR GRAYSON COUNTY UNTIL 800 PM 
CDT...

AT 657 PM CDT...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 
CONTINUE TO PERSIST OVER GRAYSON COUNTY...WITH ESTIMATED RAINFALL 
AMOUNTS IN EXCESS OF 4 INCHES IN PORTIONS OF SOUTHWEST GRAYSON 
COUNTY...PARTICULARLY AN AREA BOUNDED BY A TIOGA...WHITESBORO...HOWE 
LINE INCLUDING THE COMMUNITY OF GUNTER. 

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

IF YOU ARE OUTDOORS...ESCAPE RISING WATER BY MOVING DIRECTLY TO
HIGHER GROUND. DO NOT CAMP OR PARK YOUR VEHICLE ALONG STREAMS AND
WASHES. PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT AND TO
RAPID INCREASES IN STREAM LEVELS AND FLOW.

LAT...LON 3365 9669 3341 9664 3342 9694 3365 9692

$$
000 
WGUS74 KFWD 070111
FFSFTW
TXC181-070130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
810 PM CDT SUN JUN 6 2004

...THE FLASH FLOOD WARNING FOR GRAYSON HAS BEEN ALLOWED TO EXPIRE AT 
800 PM CDT...

THOUGH THE HEAVIEST RAINS HAVE ABIDED OVER GRAYSON 
COUNTY...CONTINUED LIGHT TO MODERATE RAIN WILL FALL OVER THE AREA. 
THE NATIONAL WEATHER SERVICE IS MONITORING ANOTHER CLUSTER OF 
THUNDERSTORMS TO THE WEST THAT IS MOVING SOUTHEAST AT 20 MPH. IF 
THIS ACTIVITY MOVES INTO GRAYSON COUNTY...ANOTHER FLASH FLOOD 
WARNING MAY BE ISSUED FOR YOUR AREA. 

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

LAT...LON 3368 9652 3341 9650 3341 9685 3370 9689

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:00 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 6, 6:00 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT SUN JUN 6 2004

.AVIATION...
600 PM CDT

STORMS WILL REMAIN IN THE VICINITY THE NEXT COUPLE OF HOURS...BUT
SHOULD KEEP CLEAR OF THE METRO AIRPORTS. ST/SC IN THE MORNING
QUESTIONABLE...WILL GO WITH TEMPO SCT FOR METRO APTS...BKN AT ACT.
BREEZY MONDAY AS LEE TROUGH DEEPENS. 25

&&

.PREV DISCUSSION...
425 PM CDT

AFTER A WEEK OF NORTHWEST FLOW EVENTS...WE ARE NOW ENTERING A PERIOD
WHERE A WEAK SHEAR ZONE/TROUGH WILL REMAIN IN PLACE OVER NORTH
TEXAS. THE END RESULT WILL BE SEVERAL DAYS OF UNSETTLED
WEATHER...MAINLY OVER THE EASTERN HALF OF THE REGION.

BY WEEKS END...THE LONG WAVE TROUGH WILL SET UP OVER THE WESTERN
U.S. WHICH WILL LIKELY INITIATE AFTERNOON DRY LINE ACTIVITY.
CONFIDENCE IS LOW THAT THE WESTERN PORTIONS WILL BE AFFECTED SO WE
HAVE OPTED TO NOT MENTION IT AT THIS TIME. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  90  72  87 /  30  20   0  20
WACO, TX               72  91  72  87 /  30  20  20  30
PARIS, TX              70  89  70  85 /  50  30  20  30
DENTON, TX             70  90  70  88 /  50  20   0  20
MCKINNEY, TX           70  90  70  88 /  50  20   0  20
DALLAS, TX             72  90  72  88 /  30  20   0  20
TERRELL, TX            71  90  71  87 /  30  30  20  30
CORSICANA, TX          71  90  72  87 /  30  30  20  30
TEMPLE, TX             71  93  72  88 /  30  30  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

EFFECTIVE TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 6, 4:00 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SUN JUN 6 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE
THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF I-35. THE MAIN
THREATS FROM THE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS TO 40 MPH...AND HEAVY RAIN. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE LARGE HAIL AND
WIND GUSTS OF 60 MPH OR STRONGER.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE NOT EXPECTED MONDAY AS A WEAK UPPER LEVEL HIGH
PRESSURE RIDGE BUILDS OVER NORTH TEXAS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER SOUTHERN AND EASTERN PORTIONS OF THE AREA TUESDAY
THROUGH THURSDAY NIGHT...AS THE RIDGE WEAKENS A BIT. THESE STORMS
MAY PRODUCE LIGHTNING...HEAVY RAIN...AND GUSTY WINDS...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. DRY WEATHER IS
EXPECTED TO RETURN FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF I-35.

EFFECTIVE TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

25

In the hours before

Local storm report, Jun 6, 4:00 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SUN JUN 6 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0535 PM     HAIL            5 NE MCKINNEY            33.25N  96.59W
06/05/2004  1.75 INCH       COLLIN              TX   LAW ENFORCEMENT

0810 PM     HAIL            GARLAND                  32.91N  96.63W
06/05/2004  1.00 INCH       DALLAS              TX   LAW ENFORCEMENT

            OFFICER REPORTED DIME TO GOLBALL SIZE HAIL AROUND 640 PM
            IN THE SOUTH SIDE OF THE CITY OF GARLAND.

0850 PM     FUNNEL CLOUD    10 SE KAUFMAN            32.48N  96.19W
06/05/2004                  KAUFMAN             TX   TRAINED SPOTTER

            RACES REPRESENTATIVE REPORTED BRIEF FUNNEL CLOUD
            SOUTHEAST OF KAUFMAN.

0930 PM     TSTM WND DMG    5 S GUN BARREL CITY      32.25N  96.14W
06/05/2004                  HENDERSON           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE STATED NUMEROUS TREES DOWN NEAR CEDAR
            CREEK RESEVOIR BETWEEN GUN BARREL CITY AND PAYNE SPRINGS.

823 PM      TSTM WND GST    EUSTACE                  32.31N  96.01W
06/05/2004                  HENDERSON           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN EUSTACE AROUND 800 PM CDT.
Special weather statement, Jun 6, 4:24 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CDT SUN JUN 6 2004

TXZ091>094-101>105-062230-
COLLIN-COOKE-DENTON-FANNIN-GRAYSON-HUNT-JACK-MONTAGUE-WISE-
430 PM CDT SUN JUN 6 2004

...SIGNIFICANT WEATHER UPDATE...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER STRONG THUNDERSTORM 5 MILES WEST OF JUSTIN...OR 13 MILES
NORTHEAST OF BRIAR...MOVING NORTH AT 10 MPH. OTHER THUNDERSTORMS
WERE FROM PERRIN TO JACKSBORO...BETWEEN PILOT POINT AND CELINA...AND
FROM GAINESVILLE AND MUENSTER...TO BOWIE AND NOCONA IN MONTAGUE
COUNTY.

ALL AREAS NORTH OF A MINERAL WELLS...GRAPEVINE...PLANO...GREENVILLE
LINE COULD BE AFFECTED BY THESE SEPARATE CLUSTERS OF STORMS OR NEW
DEVELOPMENT IN AND NEAR ONGOING STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING...LOCALIZED...VERY HEAVY RAINFALL
IN EXCESS OF 1 INCH...HAIL TO MARBLE-SIZED...AND WIND GUSTS TO 45
MPH CAN BE EXPECTED FROM THIS STORM. B
Local storm report, Jun 6, 4:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 PM CDT SUN JUN 6 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0443 PM     HAIL            PONDER                   33.18N  97.29W
06/06/2004  1.75 INCH       DENTON              TX   TRAINED SPOTTER
Local storm report, Jun 6, 5:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
552 PM CDT SUN JUN 6 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0545 PM     FLOODING        4 W JUSTIN               33.09N  97.37W
06/06/2004                  DENTON              TX   TRAINED SPOTTER

            WATER OVER FM 407

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:11 PM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt64 min
Jun 5, 8:36 PM CDTSevere Thunderstorm WarningFWDKaufman54 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningFWDHenderson45 min
Jun 6, 2:08 AM CDTSevere Thunderstorm WarningFWDYoung67 min
Jun 6, 2:22 AM CDTSevere Thunderstorm WarningFWDStephens53 min
Jun 6, 4:41 PM CDTSevere Thunderstorm WarningFWDDenton79 min
Jun 6, 4:50 PM CDTSevere Thunderstorm WarningFWDGrayson55 min
Jun 6, 4:55 PM CDTSevere Thunderstorm WarningFWDJack50 min
Jun 6, 5:55 PM CDTFlash Flood WarningFWDJack2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.